I often hear from people on pain medication about how difficult their lives are, but who go on to say that they are not ready to make changes. As we move into 2013, I encourage anyone taking narcotic pain pills to give the options serious thought.
Most people have heard about the epidemic of overdose deaths in the heartland of the country. One question I pose to new patients is whether they have lost anyone from overdose, and it has become rare for people to answer ‘no.’ No person expects to die from overdose, and yet death from overdose has surpassed motor vehicle accidents as a leading cause of death for America’s young people. Overdose usually occurs when a person combines potent opioid pain medications with sedatives like Xanax or Klonopin, although heroin has become a larger and larger factor as well.
Every person who takes opioid pain medications faces some risk of respiratory depression and overdose. Changes in absorption from the intestine can occur becaue of changes in food intake, and the breakdown of opioids can be affected by interactions with other medications, both with the potential to cause dangerously-high narcotic blood levels. But even patients not personally involved with overdose are affected, because controls over narcotic medications have increased, and fewer doctors are willing to prescribe opioid pain medications.